Medicine, Health & Food

Medicine, Health & Food

Archive
Join as an Editor/Reviewer

NEUROLEPTIC MALIGNANT SYNDROME IN PATIENTS WITH SCHIZOPHRENIA

Volume: 79  ,  Issue: 1 , June    Published Date: 06 July 2021
Publisher Name: IJRP
Views: 53  ,  Download: 20 , Pages: 176 - 185    
DOI: 10.47119/IJRP100791620212045

Authors

# Author Name
1 HERLINDA LUHULIMA
2 FERDY ROYLAND MARPAUNG

Abstract

Introduction: Neuroleptic Malignant Syndrome (NMS) is a rare and life treathening idiosyncratic reaction that can be caused by neuroleptic drugs with manifestation of fever, muscular rigidity, changes in mental status and autonomical dysfunction. NMS can happen soon after neuroleptic drugs initiation or after dosage increase. Ninety percent of cases can happen within 10 days and usually progress over 24-72 hours. Nevertheless, NMS can happen after years of therapy, therefore, antipsychotic administration requires a creatinine phosphokinase (CPK) examination. Elevated CPK level is a sign of rhabdomyolisis, secondary to muscular rigidity, caused by dopamine receptor blockage in the corpus striatum and nigrostriatal pathway. Establishing the diagnosis of NMS is based on The Diagnostic and Manual of Mental Disorder, fourth edition (DSM-IV) and Levenson’s clinical criteria. Case: A 27-year-old female presented with complaints of fever. History of schizophrenia for 12 years. Physical examination showed temperature 37.6°C; catatonic (+) ; muscular rigidity (+) ; blood pressure 130/90 mmHg ; pulse rate 118x/minute ; GCS E3 V1 M5. Hematological examination results: WBC 11x103/uL; and Plts 131x103/uL. Chemical chemistry examination result : AST 294 IU/L ; ALT 183 IU/L ; LDH 447 ; BUN 28 mg/dL ; serum creatinine 2.01 mg/dL ; hematuria ; proteinuria ; CPK 1,183.1 U/L. Conclusion: A schizophrenia patient on initiation, when increasing the dosage needs to be monitored with CPK to prevent the risk of neuroleptic malignant syndrome.

Keywords

  • Neuroleptic malignant syndrome
  • schizophrenia
  • creatinine phosphokinase